I have always had slight dust allergies, ie: itchy throat esp at night, getting colds and bronchitis more often than most, etc. but then a couple years ago I was stung (a very tiny sting on the leg) by a jellyfish and had a very bad allergic reaction that led to being on Zirtec for a month. Since then it seems my "regular" allergies have gotten much worse and I can't seem to get off the Zirtec! Is this normal? Can a strong allergic reaction trigger an increase in general sensitivity to allergens? Or am I just going through Zirtec withdrawl and should I try to get off of it?
If there are no allergic symptoms at present, you could stop the anti histamines. On exposure to the allergen, an Immunologic (IgE) or a non-immunologic reaction is set in process, which ultimately releases histamine, which acts at the peripheral receptors, resulting in allergic reactions and rashes. So, if there are no allergic triggers, antihistamines are not needed.
Thank you for the response! The thing is, every time I stop the antihistamines, I start getting incredible itching in the back of my throat, which then leads to a feeling of swollen tounge, itchy (especially hands), sneezing... etc. (would not mind sneezing but the itchy throat and feeling of not getting "air" is difficult to bear for long.
I have always had some sort of mild dust mite allergy (I resulty positive for this) but the jellyfish sting made them way worse? Is this possible? I don't like taking these antihistamines each day and I can't really do decent allergy tests because I can't stop taking the medication long enough to get clear results... help!
The jelly fish sting could be another allergen, more potent one. However, cross reactions may not occur between the sting and the dust mite allergy. I would suggest you obtain a referral to an allergist or an ENT who does allergy testing. That is the only way to reliably know what is causing your allergic reaction. Some allergies can be life-threatening as they can precipitate anaphylactic shock in which the swelling can be so severe that it impairs the ability to breathe. Therefore, I would suggest you see someone as soon as possible.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.